Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 20, 2018, 3:26 PM CST for 19 counties in Texas. It took effect at Jan 21, 2018, 12:00 PM CST. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2018, 3:26 PM CST (21:26 UTC)
- In effect from
- Jan 21, 2018, 12:00 PM CST
- Expired
- Jan 21, 2018, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 12:50 PM CST | NON-TSTM WND GST 54 | 2 Wnw Tarzan, TX | |
| Jan 21, 12:55 PM CST | NON-TSTM WND GST 50 | Midland, TX | A 50 MPH GUST WAS REPORTED AT MIDLAND AIRPARK. |
| Jan 21, 1:15 PM CST | NON-TSTM WND GST 50 | 3 Sw Big Spring, TX | |
| Jan 21, 1:26 PM CST | NON-TSTM WND GST 57 | 8 Sw Midland, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3213 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WWUS84 KMAF 202126 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 326 PM CST Sat Jan 20 2018 ...RED FLAG WARNING IS EFFECT SUNDAY AFTERNOON FOR THE PERMIAN BASIN, SOUTHEAST NEW MEXICO AND TRANS PECOS FOR STRONG WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... .A potent upper level storm system will move onto the plains bringing very windy conditions to much of the region Sunday, in fact a wind storm. Rh's will fall to critical levels by afternoon over the Permian Basin, Trans Pecos and southeast New Mexico. These factors combined with high to very high fire danger will lead to critical fire weather conditions during the afternoon. Cooler conditions and diminishing winds will lessen fire danger by Sunday evening and winds will slowly turn northwest possibly impact any fires that might be ongoing. TXZ045>048-050>053-058>063-067>070-075-211200- /O.UPG.KMAF.FW.A.0002.180121T1800Z-180122T0100Z/ /O.NEW.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos- 326 PM CST Sat Jan 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR THE PERMIAN BASIN FOR STRONG WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon to 7 PM CST Sunday. The Fire Weather Watch is no longer in effect. * WIND...West 25 to 35 mph with much higher gusts. * HUMIDITY...15 percent. * FUELS...High to very high very danger. * IMPACTS...Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. && $$ NMZ115-TXZ057-074-079>082-211200- /O.NEW.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/ Southeast Plains-Van Horn and Highway 54 Corridor- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell- 326 PM CST Sat Jan 20 2018 /226 PM MST Sat Jan 20 2018/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND TRANS PECOS FOR STRONG WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Sunday. * WIND...West 25 to 40 mph with much higher gusts. * HUMIDITY...10 to 15 percent. * FUELS...High to very high very danger. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stow trailer chains properly. Hold off on yard work or welding near dry vegetation. Avoid driving in dry grass. Extinguish cigarettes inside your vehicle. && $$
3 follow-up statements
548 WWUS84 KMAF 210839 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 239 AM CST Sun Jan 21 2018 ...RED FLAG WARNING IS EFFECT SUNDAY AFTERNOON FOR THE ENTIRE AREA FOR STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... .A potent upper level storm system will move onto the plains bringing very windy conditions to much of the region Sunday, in fact a wind storm. Rh's will fall to critical levels by afternoon over the Permian Basin, Trans Pecos and southeast New Mexico. These factors combined with high to very high fire danger will lead to critical fire weather conditions during the afternoon. Cooler conditions and diminishing winds will lessen fire danger by Sunday evening and winds will slowly turn northwest possibly impact any fires that might be ongoing. NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-212200- /O.CON.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/ Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- 239 AM CST Sun Jan 21 2018 /139 AM MST Sun Jan 21 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR THE ENTIRE AREA FOR STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... * WIND...West 25 to 40 mph with much higher gusts. Winds will be around 15 mph higher in the Guadalupe and Davis Mountains. * HUMIDITY...As low as 10 percent. * FUELS...High to very high very danger. * IMPACTS...Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. && $$
400 WWUS84 KMAF 212102 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 302 PM CST Sun Jan 21 2018 ...RED FLAG WARNING IS EFFECT THIS AFTERNOON FOR THE ENTIRE AREA FOR STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO VERY HIGH FIRE DANGER... .A potent upper level storm system is moving onto the plains bringing very windy conditions to much of the region today, in fact a wind storm. Rh's are falling to critical levels this afternoon over the Permian Basin, Trans Pecos and southeast New Mexico. These factors combined with high to very high fire danger are leading to critical fire weather conditions this afternoon. Cooler conditions and diminishing winds will lessen fire danger this evening and winds will slowly turn northwest possibly impacting any fires that might be ongoing. NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-220100- /O.CON.KMAF.FW.W.0001.000000T0000Z-180122T0100Z/ Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- 302 PM CST Sun Jan 21 2018 /202 PM MST Sun Jan 21 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR THE ENTIRE AREA FOR STRONG WINDS...MINIMUM RH VALUES OF 15 PERCENT OR LESS...AND HIGH TO VERY HIGH FIRE DANGER... * WIND...West 25 to 40 mph with much higher gusts. Winds will be around 15 mph higher in the Guadalupe and Davis Mountains. * HUMIDITY...As low as 9 percent. * FUELS...High to very high very danger. * IMPACTS...Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. && $$
714 WWUS84 KMAF 220105 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 705 PM CST Sun Jan 21 2018 NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-220215- /O.EXP.KMAF.FW.W.0001.000000T0000Z-180122T0100Z/ Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- 705 PM CST Sun Jan 21 2018 /605 PM MST Sun Jan 21 2018/ ...RED FLAG WARNING HAS EXPIRED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS... Westerly winds will continue to diminish this evening, and since RHs will also rise in the next few hours, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 3:21 PM CST, 5 minutes earlier.
Area forecast discussion, Jan 20, 3:21 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
321 PM CST Sat Jan 20 2018
.DISCUSSION...
An upper trough is over southern California with southwest flow
aloft over the CWA. There is a surface trough across the area with
southwest to west surface winds. These winds are contributing to
downslope warming resulting in temperatures that are mostly in the
70s this afternoon. These temperatures are almost 20 degrees above
normal for this time of year.
The upper trough will begin to move over the region on Sunday with
the base of the trough passing over the CWA. High winds from the
base of the trough will mix downward towards the surface. A tight
surface pressure gradient will also be in place across the area. A
High Wind Warning is now in effect for the Guadalupe and
Davis/Apache Mountains, Van Horn and Highway 54 Corridor, southeast
New Mexico, Upper Trans Pecos, Reeves County, and the western
Permian Basin for Sunday. A High Wind Watch is in effect for the
remainder of the Permian Basin, Pecos County, and the Marfa Plateau.
Patchy blowing dust and areas of blowing dust will be possible
across most of the area. A Pacific cold front will also move through
the area on Sunday accompanied by west winds and cooler
temperatures. High temperatures on Sunday are expected to mostly be
in the 50s and 60s. Winds across the area will weaken by Monday as
the upper trough moves east, and temperatures will be slightly
cooler than the previous day. Temperatures will warm up slightly on
Tuesday then cool a little on Wednesday and warm up again Thursday
and Friday. The base of another upper trough is expected to move
over the area beginning next Friday possibly resulting in more
strong winds. A cold front will then move through the area next
Saturday with below normal temperatures. The forecast is expected to
remain mostly dry.
&&
.FIRE WEATHER...
We have decided to upgrade and expand the watch to a Red Flag
Warning for Sunday. A wind storm is expected but there are
indications that the air will be drier and thus the upgrade and
expansion. The winds will be the big show, however fuels do mitigate
greater concerns. Even though we expected fire danger to be high-
very high indicative of the dry grasses the bigger composite fuel
picture is not all that dry, ERC values have not moved into any
critical levels increased initial attack is the mostly likely
outcome. Winds will decrease and turn northwest by Monday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 61 32 57 / 0 0 0 0
Carlsbad 38 55 28 56 / 0 0 0 0
Dryden 44 69 36 64 / 0 10 0 0
Fort Stockton 43 59 34 56 / 0 0 0 0
Guadalupe Pass 33 44 25 47 / 10 0 0 0
Hobbs 35 54 26 54 / 0 0 0 0
Marfa 33 53 22 54 / 0 0 0 0
Midland Intl Airport 42 59 32 56 / 0 0 0 0
Odessa 41 58 31 56 / 0 0 0 0
Wink 36 59 29 57 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 6 PM MST Sunday for Southeast
Plains.
High Wind Warning from 3 AM to 5 PM MST Sunday for Guadalupe
Mountains of Eddy County.
High Wind Warning from 11 AM to 5 PM MST Sunday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
MST/ Sunday for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Watch Sunday afternoon for Borden-Crane-Dawson-Ector-
Glasscock-Howard-Marfa Plateau-Martin-Midland-Mitchell-
Pecos-Reagan-Scurry-Upton-Ward.
High Wind Warning from 3 AM to 5 PM MST Sunday for Guadalupe
Mountains.
High Wind Warning from noon CST /11 AM MST/ to 6 PM CST /5 PM
MST/ Sunday for Andrews-Davis/Apache Mountains Area-Gaines-
Loving-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor-Winkler.
&&
49/80Hazardous weather outlook, Jan 20, 1:58 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CST Sat Jan 20 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-212000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CST Sat Jan 20 2018 /1258 PM MST Sat Jan 20 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather conditions will persist through this afternoon with near critical fire weather conditions possible in the Guadalupe Mountains. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong to damaging winds and blowing dust could impact most locations Sunday. High winds could last into mid Sunday evening across the Guadalupe Mountains. High wind warnings and high wind watches are in effect for Sunday. In addition, widespread critical fire weather conditions are expected Sunday across much of the region and Red Flag Warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:05 PM CST | High Wind Warning | MAF | Andrews, Gaines, Loving, Winkler | 30 hr |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.